Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 87, NWS Norman, OK

August 17, 2017Bryan County, Johnston County, Marshall County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 17, 2017, 4:18 AM CDT for Bryan County, Johnston County, Marshall County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 4:18 AM CDT (09:18 UTC)
Expired
Aug 17, 2017, 7:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Bryan County, OK, Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 151 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

428 
WGUS54 KOUN 170918
FFWOUN
OKC013-069-095-171215-
/O.NEW.KOUN.FF.W.0087.170817T0918Z-170817T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
418 AM CDT THU AUG 17 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Johnston County in southeastern Oklahoma...
  Northwestern Bryan County in southeastern Oklahoma...
  Northeastern Marshall County in southeastern Oklahoma...

* Until 715 AM CDT
  
* At 418 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Madill, Tishomingo, Silo, Milburn, Little City and Nida. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3404 9641 3402 9678 3422 9677 3426 9641

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:05 AM CDT, 13 minutes earlier.

Area forecast discussion, Aug 17, 4:05 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
405 AM CDT Thu Aug 17 2017

.DISCUSSION...
Currently, the leading edge of a line of thunderstorms, extends
from near Archer City, Texas to Marietta and Durant. Heavy
rainfall and gusty winds will remain likely over the next 1 to 2
hours with some flooding possible near the Red River.  Some
redevelopment to the north has occurred, but expect most of the
convection will be south of the Red River by sunrise. Will also
cancel the Flash Flood watch for parts of central Oklahoma. Most
of the precipitation has moved south of the watch area.

Elsewhere, mainly light winds with low temperature/dewpoint
spreads may result in some light fog by early morning.

The outflow boundary associated with convection this morning,
should help with additional showers and storms this afternoon.
Expect that most of this activity will be over north Texas.

By late evening, higher theta-e air will be transported to the
north as the low level flow increases. At this time, it appears
northwest/west central Oklahoma will have the best chance of
initial storm develop. Overnight, the flow will generally be west
and southwest, so storms may develop northward into Kansas,
similar to the ECMWF. However, the flow is expected to become
northwest by morning as another wave moves across the northern
Plains.

Additional storms may form again Friday night into early Saturday.
However, with a veered and rather weak 85h flow overnight, better
rain and storm chances may be to our east.

Over the weekend into early next week, a ridge will have more
influence on our weather. Afternoon heating may result in
isolated afternoon and early evening storms, but the chance of
widespread areas of precipitation should be rather low.

By Tuesday or Wednesday of next week, another front is expected to
approach northern Oklahoma. This combined with a wave moving
across the central Plains, may bring another round of showers and
storms to at least the northern half of Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  71  93  72 /   0  30  30  40
Hobart OK         93  72  95  72 /   0  30  20  40
Wichita Falls TX  94  74  97  74 /  20  20  10  20
Gage OK           91  68  94  68 /  10  50  40  30
Ponca City OK     88  69  91  69 /   0  30  30  40
Durant OK         93  74  94  73 /  20  20  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 16, 11:43 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1143 PM CDT Wed Aug 16 2017

OKZ004>048-050>052-TXZ083>090-180445-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1143 PM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Marginally severe storms will be possible across southern Oklahoma
and western north Texas. Wind gusts of 50 to 60 mph and torrential
rainfall will be the primarily concerns. Isolated storms may
produce wind gusts 60 to 70 mph.

.Heavy Rainfall/Flooding...
A very moist environment will support locally heavy rainfall.
Additional heavy rainfall on saturated ground could lead to
flooding through tonight, primarily south and east of Oklahoma
City.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible each day through Tuesday. Strong
to severe storms will be possible across western Oklahoma and
portions of western north Texas Thursday evening. Large hail and
damaging wind gusts will be the main concerns along with
torrential rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 17, 12:55 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1255 AM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     4 E LAWTON              34.60N 98.35W
08/17/2017  M64 MPH          COMANCHE           OK   AMATEUR RADIO

            SEVERAL SHINGLES BLOWN OFF ROOF ALONG WITH SEVERAL 1 TO 2
            INCH TREE LIMBS DOWN.

&&

SC
Local storm report, Aug 17, 1:10 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
110 AM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     LAWTON                  34.60N 98.42W
08/17/2017                   COMANCHE           OK   AMATEUR RADIO

            POWER POLE DOWN.

&&

SC
Special weather statement, Aug 17, 1:14 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
114 AM CDT THU AUG 17 2017

OKZ037-039-044-045-TXZ085-086-088>090-170700-
Tillman OK-Cotton OK-Stephens OK-Jefferson OK-Clay TX-Wichita TX-
Wilbarger TX-Archer TX-Baylor TX-
114 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...Cotton...
southwestern Stephens...Jefferson...Clay...Wichita...Wilbarger...
northern Archer and northeastern Baylor Counties Until 200 AM CDT...

AT 112 AM CDT, strong thunderstorms were along a line extending from
3 miles south of Grayback to near Petrolia to near Waurika, moving
southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Vernon, Burkburnett, Henrietta, Walters, Waurika, Iowa
Park, Electra, Holliday, Grandfield, Temple, Ryan, Petrolia,
Scotland, Byers, Dean, Randlett, Terral, Bellevue and Davidson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3374 9932 3414 9948 3420 9948 3435 9852
      3448 9813 3399 9765 3399 9769 3386 9783
      3385 9787 3389 9798 3360 9798
TIME...MOT...LOC 0612Z 328DEG 29KT 3394 9919 3400 9828 3420 9799

MAHALE
Special weather statement, Aug 17, 1:28 AM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
128 AM CDT THU AUG 17 2017

OKZ032-039-041>043-045>048-050>052-170730-
Love OK-Coal OK-Atoka OK-Stephens OK-Carter OK-Pontotoc OK-
Johnston OK-Marshall OK-Hughes OK-Murray OK-Bryan OK-Jefferson OK-
128 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR Love...Coal...Atoka...southern
Stephens...Carter...southern Pontotoc...Johnston...Marshall...
southeastern Hughes...Murray...Bryan and northeastern Jefferson
Counties Until 230 AM CDT...

AT 123 AM CDT, strong thunderstorms were along a line extending from
4 miles west of Wardville to near Reagan to 6 miles southwest of
Ringling, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Duncan, Durant, Sulphur, Madill, Atoka, Tishomingo, Davis,
Marietta, Coalgate, Lone Grove, Healdton, Wilson, Comanche, Kingston,
Dickson, Colbert, Ringling, Caddo and Mannsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3451 9578 3416 9578 3416 9598 3401 9594
      3378 9646 3392 9666 3383 9671 3395 9698
      3396 9698 3372 9714 3392 9721 3383 9746
      3398 9770 3396 9771 3448 9814 3457 9772
      3446 9722 3497 9609 3468 9609 3455 9567
TIME...MOT...LOC 0623Z 327DEG 32KT 3465 9612 3433 9670 3412 9769

MAHALE
Local storm report, Aug 17, 1:38 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
138 AM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
08/17/2017  M66 MPH          TILLMAN            OK   MESONET

&&

SC
Special weather statement, Aug 17, 2:27 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
227 AM CDT THU AUG 17 2017

OKZ039-041-043>048-050>052-TXZ090-170830-
Love OK-Cotton OK-Coal OK-Atoka OK-Stephens OK-Carter OK-Johnston OK-
Marshall OK-Murray OK-Bryan OK-Jefferson OK-Clay TX-
227 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR Love...southeastern Cotton...
southeastern Coal...Atoka...southeastern Stephens...Carter...
Johnston...Marshall...southeastern Murray...Bryan...Jefferson and
Clay Counties Until 330 AM CDT...

AT 225 AM CDT, strong thunderstorms were along a line extending from
near Bennington to near Woodville to 3 miles northeast of Leon to 3
miles northwest of Henrietta, moving east at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3385 9576 3385 9596 3384 9614 3369 9636
      3390 9659 3383 9676 3395 9698 3372 9714
      3392 9721 3382 9743 3399 9767 3389 9798
      3352 9798 3350 9840 3428 9825 3444 9578
      3416 9578 3415 9598 3394 9594
TIME...MOT...LOC 0725Z 286DEG 26KT 3403 9600 3395 9668 3390 9738 3384
9824

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:10 PM CDTSpecial Weather StatementOUNGarfield35 min
Aug 16, 7:18 PM CDTSpecial Weather StatementOUNBlaine27 min
Aug 16, 7:27 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble63 min
Aug 16, 7:32 PM CDTSpecial Weather StatementOUNCuster28 min
Aug 16, 7:35 PM CDTSpecial Weather StatementOUNBlaine25 min
Aug 16, 7:47 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer58 min
Aug 16, 8:02 PM CDTSpecial Weather StatementOUNKingfisher28 min
Aug 16, 8:11 PM CDTSevere Thunderstorm WarningOUNKingfisher34 min
Aug 16, 8:18 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne27 min
Aug 16, 8:20 PM CDTSevere Thunderstorm WarningOUNJackson40 min
Aug 16, 8:23 PM CDTSevere Thunderstorm WarningOUNWashita52 min
Aug 16, 8:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Logan and 1 more60 min
Aug 16, 8:46 PM CDTSevere Thunderstorm WarningOUNNoble, Payne59 min
Aug 16, 8:52 PM CDTSpecial Weather StatementOUNGreer, Washita23 min
Aug 16, 9:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Greer, Kiowa, Washita36 min
Aug 16, 9:18 PM CDTSpecial Weather StatementOUNOklahoma27 min
Aug 16, 9:25 PM CDTSpecial Weather StatementOUNLincoln35 min
Aug 16, 9:37 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma38 min
Aug 16, 9:42 PM CDTSpecial Weather StatementOUNPayne33 min
Aug 16, 9:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady, Greer, Jackson, Kiowa, Washita61 min
Aug 16, 9:50 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne55 min
Aug 16, 9:56 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 16, 9:59 PM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma2 hr
Aug 16, 10:00 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa, Washita3 hr
Aug 16, 10:14 PM CDTSpecial Weather StatementOUNCleveland, McClain31 min
Aug 16, 10:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa47 min
Aug 16, 10:47 PM CDTSpecial Weather StatementOUNCleveland, Grady, McClain, Pottawatomie28 min
Aug 16, 10:57 PM CDTSpecial Weather StatementOUNComanche33 min
Aug 16, 10:59 PM CDTSpecial Weather StatementOUNTillman31 min
Aug 16, 11:07 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche25 min
Aug 16, 11:17 PM CDTSpecial Weather StatementOUNCotton, Stephens, Tillman28 min
Aug 16, 11:27 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Garvin, Grady, McClain, Stephens3 hr
Aug 16, 11:29 PM CDTSpecial Weather StatementOUNGarvin, McClain, Pottawatomie, Seminole, Stephens61 min
Aug 16, 11:44 PM CDTSpecial Weather StatementOUNCotton31 min
Aug 17, 12:01 AM CDTSpecial Weather StatementOUNComanche29 min
Aug 17, 12:10 AM CDTSevere Thunderstorm WarningOUNTillman24 min
Aug 17, 12:27 AM CDTSpecial Weather StatementOUNCarter, Coal, Garvin, Hughes, Johnston, Murray and 3 more63 min
Aug 17, 12:40 AM CDTSpecial Weather StatementOUNComanche, Cotton35 min
Aug 17, 12:47 AM CDTAreal Flood AdvisoryOUNCarter, Comanche, Cotton, Garvin, Grady, Murray and 1 more3 hr
Aug 17, 1:14 AM CDTSpecial Weather StatementOUNCotton, Jefferson46 min
Aug 17, 1:21 AM CDTSevere Thunderstorm WarningOUNCotton24 min
Aug 17, 1:28 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Carter, Coal, Johnston, Love and 3 more62 min
Aug 17, 1:39 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman51 min
Aug 17, 2:27 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Carter, Jefferson, Johnston, Love and 1 more63 min
Aug 17, 3:43 AM CDTAreal Flood AdvisoryOUNBryan, Johnston, Marshall3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.